Hail, Allegheny
- When
- July 13, 2:50 PM EST
- Where
- Allegheny County, 3 mi SE of Pittsburgh
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.399, -79.940
The public reported penny size hail southeast of Pittsburgh.
An isolated severe thunderstorm developed well ahead of a cold front moving east from the Great lakes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An isolated severe thunderstorm developed well ahead of a cold front moving east from the Great lakes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 13, 2:01 PM EST, 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 301 PM EDT FRI JUL 13 2007 .SYNOPSIS... A PASSING COLD FRONT WILL BRING SCATTERED THUNDERSTORMS WITH HAIL AND GUSTY WINDS THIS EVENING. A SECOND COLD FRONT CAN BRING ANOTHER ROUND OF GUSTY THUNDERSTORMS LATE SATURDAY NIGHT OR SUNDAY. A WARM FRONT FROM THE SOUTH WILL BRING WARMER AND MORE HUMID CONDITIONS EARLY NEXT WEEK AND A COUPLE PERIODS OF THUNDERSTORMS. && .NEAR TERM /THROUGH SATURDAY/... AS PREDICTED BY RECENT SREF MODELS, RECENT RADAR DATA SHOWS A COUPLE WEST-EAST ORIENTED BANDS OF SCATTERED THUNDERSTORMS MOVING EASTWARD THROUGH THE UPPER OHIO VALLEY. RADAR DOPPLER AND REFLECTIVITY DATA COUPLED WITH SURFACE DATA SHOWS GUSTY WINDS AND HAIL CAN OCCUR, AND THIS HAS BEEN INCLUDED IN THE FORECAST FOR THE EVENING PERIOD. WILL ALSO MONITOR RAINFALL AMOUNTS, AS EASTWARD MOVING CELLS WILL BE TRAINING OVER SOME LOCATIONS. NEED ABOUT 2 INCHES OF RAIN IN LESS THAN 3 HOURS BEFORE FLOODING CONCERNS ARISE. SHORTLY AFTER SUNSET, INSTABILITY WILL DIMINISH AND THUNDERSTORM THREAT SUBSIDE REST OF TONIGHT INTO SATURDAY, AS SREF MODEL RUNS SHOW WEAK HIGH PRESSURE PROVIDING ENOUGH SUBSIDENCE TO CAP LATE DAY CONVECTION SATURDAY. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF NAM AND GFS MOS VALUES. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/... RECENT GFS AND SREF MODEL RUNS SHOW A SECOND COLD FRONT MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY. THE ASSOCIATED LIFT AND INSTABILITY WILL INDUCE BANDS OF SCATTERED THUNDERSTORMS. WILL BE MONITORING SEVERE THREAT, AS SPC HAS A SLIGHT RISK AREA JUST TO THE EAST FOR SUNDAY. FORECASTED TEMPERATURES WERE CLOSE TO BLEND OF NAM AND GFS MOS VALUES. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... RECENT GFS AND ECMWF MODEL RUNS CONTINUE TO SHOW AN INCREASED ADVECTION OF GULF MOISTURE INTO THE UPPER OHIO VALLEY MONDAY INTO WEDNESDAY NIGHT. THIS COULD INDUCE A COUPLE EPISODES OF THUNDERSTORMS STARTING MONDAY NIGHT AND NOT ENDING UNTIL A COLD FRONTAL BAND OF THUNDERSTORMS EXITS THE UPPER OHIO VALLEY WEDNESDAY NIGHT OR EARLY THURSDAY. TEMPERATURES AND DEW POINTS (ABSOLUTE HUMIDITY VALUES) WILL BE HIGHER THAN NORMAL AS INDICATED BY GFS MOS AND HPC GUIDANCE. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... WAVE AND WEAK SURFACE BOUNDARY WILL CROSS THE REGION THIS AFTERNOON AND EVENING...PRODUCING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. MVFR CONDITIONS CAN BE EXPECTED IN AND NEAR ANY PRECIPITATION. THERE CAN ALSO BE GUSTS OVER 30KTS AND HAIL. GENERALLY VFR CONDITIONS ARE EXPECTED FOR MUCH OF SATURDAY...BEFORE A COLD FRONT CROSSES THE REGION SATURDAY NIGHT. DISTURBED WEATHER CAN THEN BE EXPECTED TO LAST THROUGH TUESDAY CAUSING EPISODES OF MVFR FLIGHT CONDITIONS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 444 AM EDT FRI JUL 13 2007 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-140845- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK- BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 444 AM EDT FRI JUL 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 144 PM EDT FRI JUL 13 2007 OHZ057-131845- MUSKINGUM OH- 144 PM EDT FRI JUL 13 2007 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... MUSKINGUM... AT 142 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER DILLON STATE PARK...MOVING EAST AT 5 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 35 MPH...IN ADDITION TO BRIEF HEAVY DOWNPOURS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... ADAMSVILLE...BRIDGEVILLE...CHANDLERSVILLE...DILLON STATE PARK... DRAKE...FERNCLIFF...NORWICH...OTSEGO AND ZANESVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 229 PM EDT FRI JUL 13 2007 OHZ058-131930- GUERNSEY OH- 229 PM EDT FRI JUL 13 2007 ...THUNDERSTORMS... THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY... GUERNSEY... AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF CAMBRIDGE...MOVING EAST AT 20 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND WIND GUSTS TO 40 MPH...IN ADDITION TO BRIEF HEAVY DOWNPOURS. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... BYESVILLE...CAMBRIDGE...OLD WASHINGTON...QUAKER CITY...SALT FORK STATE PARK AND SENECAVILLE KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 247 PM EDT FRI JUL 13 2007 PAZ020-021-029-WVZ001-132000- BEAVER-ALLEGHENY-WASHINGTON-HANCOCK- INCLUDING THE CITIES OF...ALIQUIPPA...BEAVER FALLS...AMBRIDGE... MONACA...BEAVER...PITTSBURGH METRO AREA...WASHINGTON... CANONSBURG...DONORA...CALIFORNIA...CHARLEROI...MONONGAHELA... MCMURRAY...TORONTO 247 PM EDT FRI JUL 13 2007 A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 25 MPH... AFFECTING RACCOON CREEK STATE PARK BY 255 PM...IMPERIAL AND MOON BY 315 PM...AND DOWNTOWN PITTSBURGH BY 345 PM. EXPECT WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN...CLOUD TO GROUND LIGHTNING...AND PEA SIZED HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 306 PM EDT FRI JUL 13 2007 OHZ057>059-068-WVZ003-004-132030- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-OHIO-MARSHALL- INCLUDING THE CITIES OF...ZANESVILLE...CAMBRIDGE... MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE... SHADYSIDE...BRIDGEPORT...CALDWELL...WHEELING...MOUNDSVILLE 306 PM EDT FRI JUL 13 2007 THROUGH 430 PM...SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 25 MPH ACROSS EAST CENTRAL OHIO AND THE PANHANDLE OF WEST VIRGINIA. THE STRONGEST STORMS WILL AFFECT THE ZANESVILLE...RICH HILL...BARNESVILLE...AND WHEELING AREAS...AND ARE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING...BRIEF HEAVY RAIN...WIND GUSTS TO 40 MPH...AND PEA SIZED HAIL.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 341 PM EDT FRI JUL 13 2007 PAZ021-132015- ALLEGHENY PA- 341 PM EDT FRI JUL 13 2007 ...THUNDERSTORMS MOVING THROUGH ALLEGHENY COUNTY... AT 340 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER GREEN TREE AND BRENTWOOD BORO, MOVING SOUTH EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... DOWNTOWN PITTSBURGH...MCKEESPORT...MONROEVILLE...MOUNT LEBANON... THE SOUTH SIDE...TURTLE CREEK...WEST MIFFLIN AND WILKINSBURG. THESE HAVE BEEN PRODUCING PEA-SIZED HAIL. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
The Pittsburgh radar (KPBZ), 28 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
1 hail. Local standard time, as filed.
The public reported penny size hail southeast of Pittsburgh.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48194.